South Dakota, 2015

Flash Flooding and Hail in South Dakota, June 6, 2015

June 6, 2015 · NWS FSD · 8 events in 6 counties and zones

Thunderstorms produced large hail and heavy rain at several locations in southeast South Dakota on the evening of June 6th. The heavy rain caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and heavy rain at several locations in southeast South Dakota on the evening of June 6th. The heavy rain caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 6, 5:25 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 6, 5:25 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT SAT JUN 6 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 430 PM CDT SAT JUN 6 2015

FOCUS CONTINUES TO BE ON MONITORING THE DEVELOPMENT OF SEVERE
THUNDERSTORMS THIS AFTERNOON. HAVE HAD A FEW STRENGTHENING CELLS GO
UP ON THE NORTHERN FLANK OF EASTERN NEBRASKA CONVECTION ON WARM AIR
ADVECTION PUSH...PRODUCING MARGINALLY LARGE HAIL.

OVERALL ATMOSPHERE ACROSS THE AREA HAS DESTABILIZED THROUGH THE
AFTERNOON...WITH TEMPERATURES WARMING INTO THE UPPER 70S TO LOWER
80S...AND DEWPOINTS INTO THE LOWER TO MID 60S. BEHIND THE INITIAL
WARM AIR ADVECTIVE PUSH...MID LEVEL LAPSE RATES ARE JUST TO THE
UNSTABLE SIDE OF NEUTRAL WHICH IS ADDING TO THE MIXED LAYER
INSTABILITY OF AT LEAST 1000-1500 J/KG...STILL VERY WEAKLY CAPPED
MOST AREAS MID AFTERNOON.  STARTING TO SEE A COUPLE AREAS OF
AGITATED CUMULUS DEVELOPMENT...IN A LINE FROM SOME MORE RECENT
CONVECTION FROM NORTHWEST OF KATY SOUTHWEST TO NEAR K9K9 AND
KICR...AND A SECOND AREA NORTHEAST OF KONL.

AS LIFT FROM WESTERN PLAINS WAVE BEGINS TO IMPACT THE AREA LATE
AFTERNOON...LIKELY WILL SEE TWO AREAS OF CONVECTION DEVELOP FAIRLY
QUICKLY...ONE ACROSS THE WESTERN AND FAR NORTHERN CWA ALONG
PREFRONTAL CONVERGENCE AXIS...AND A SECOND CLUSTER BETWEEN LAKE
ANDES AND YANKTON. DEEPER SHEAR IS STRONGER FOR THE NORTHERN AREA
NEAR 40 KNOTS...BUT ONLY A BIT WEAKER ACROSS THE SOUTH. SHEAR
PARAMETERS FOR THE SOUTHERN CLUSTER ARE QUITE CONCERNING WITH
DISTRIBUTION OF WINDS IN THE LOWER LAYERS INCREASING THE 0-1 KM AND
0-3KM SHEAR. GREATEST TORNADIC AND SUPERCELL THREAT WILL BE WITH THE
SOUTHERN CLUSTER OF STORMS MOVING THROUGH THE MISSOURI VALLEY THIS
EVENING...ESPECIALLY AS LOW LEVEL JET INCREASES TOWARD EVENING TO
GROW THE AREA OF THE HODOGRAPH AT LOWER LEVELS. THIS MCS WILL TRACK
TO THE EAST/SOUTHEAST AND SHOULD FOCUS ONE LARGER THREAT FOR LARGE
HAIL...DAMAGING WINDS...AND TORNADOES. WITH THE NORTHERN
STORMS...LIKELY TO HAVE A GREATER HAIL/WIND THREAT... AND SOMEWHAT
LESSER TORNADO THREAT.

WITH NATURE OF LOW LEVEL JET...MAY ALSO SEE REDEVELOPMENT AND
TRACKING ALONG THE SAME AREAS ALONG THE MISSOURI VALLEY DURING THE
EVENING HOURS. GIVEN THE GREAT DEGREE OF MOISTURE TRANSPORT INTO THE
AREA...AND LIKELY THERMODYNAMIC EFFICIENCY OF STORMS...HAVE ISSUED A
FLASH FLOOD WATCH THROUGH 4 AM FOR AREAS GENERALLY SOUTH OF A
YANKTON TO SPENCER IOWA LINE. POTENTIAL RAINFALL OF 2-3 INCHES IS
LIKELY...WITH LIKELIHOOD OF PERIODS OF VERY HIGH RATES.

ON SUNDAY...DEEPER NORTHWESTERLY FLOW WILL DRY THINGS OUT. SHOULD BE
A WELL MIXED DAY...WITH WIND GUSTS TO 20 TO 25 MPH. SOME INDICATIONS
THAT MAY GET A TOUCH OF SURFACE BASED INSTABILITY ACROSS THE
NORTHEAST WHERE COOLEST ALOFT. HAVE GONE WITH ISOLATED
SHOWER/THUNDER THREAT...BUT MAY BE MORE SHOWERS AS THERMAL PROFILE
WOULD SEEM TO LACK INPUT FROM ICE PROCESSES. HIGHS MAINLY UPPER 70S
TO LOWER 80S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 430 PM CDT SAT JUN 6 2015

SUNDAY NIGHT INTO TUESDAY LOOKS DRY AND MILD BECOMING DRY AND WARM
WITH THE WARMING TUESDAY. MODELS SHOW A WEAK COOL FRONT PASSING
TUESDAY NIGHT AND HAVE GONE WITH EXTENDED GUIDANCE LOW CHANCE POPS
FOR STORMS NORTHEAST THEN...THOUGH IT SEEMS QUESTIONABLE ON MOISTURE
AVAILABILITY. THE FRONT WILL APPARENTLY SIT SOUTH OF THE AREA AND
AWAIT A WEAK UPPER WAVE WHICH COULD TAKE ADVANTAGE OF THE BUILDING
MOISTURE AND INSTABILITY TO ALLOW STORMS TO DEVELOP LATE IN THE
WEEK. THAT ALL SEEMS REASONABLE AND AM GOING WITH THAT SCENARIO.
TEMPERATURES WILL BE DOWN A BIT FROM TUESDAY AND GET A LITTLE COOLER
YET BY FRIDAY.

RIDGE BUILDING SUGGESTS HERE THAT A RETURN OF WARMING FOR NEXT
WEEKEND WILL BE ACCOMPANIED BY DRY WEATHER SATURDAY. BECAUSE OF THE
UNCERTAINTY IN TIMING WILL NOT CUT EXTENDED GUIDANCE LOW CHANCE OF
STORMS FOR NOW.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 625 PM CDT SAT JUN 6 2015

SCT SHRA/TSRA OVER THE AREA THROUGH 03Z EXCEPT NMRS TSRA YKN TO
SPW INCLUDING SUX AREA. BRIEF CEILINGS 1-3K FEET AND VISIBILITIES
3-5SM IN TSRA. CONVECTION ENDING AND CONDITIONS IMPROVING TO
WIDESPREAD VFR FROM THE NORTHWEST 03Z-12Z. VFR CONDITIONS WILL
PREVAIL 12Z-08/00Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 4 AM CDT SUNDAY FOR SDZ069>071.

MN...NONE.
IA...FLASH FLOOD WATCH UNTIL 4 AM CDT SUNDAY FOR IAZ012>014-020>022-
     031-032.

NE...FLASH FLOOD WATCH UNTIL 4 AM CDT SUNDAY FOR NEZ013-014.

&&

SHORT TERM...CHAPMAN
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 6, 10:06 AM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT SAT JUN 6 2015

IAZ001-002-012>014-020>022-031-032-NEZ013-014-SDZ066>071-071615-
LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-UNION-
1106 AM CDT SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL PUSH THROUGH AREAS NEAR AND SOUTH OF
SIOUX CITY IN THE MIDDAY HOURS. OTHER THAN BRIEF HEAVY RAINFALL...
SEVERE WEATHER IS NOT EXPECTED WITH STORMS INTO EARLY AFTERNOON.
THIS WILL CHANGE AS THE LATE AFTERNOON HOURS APPROACH...WITH
POTENTIAL FOR RAPID DEVELOPMENT IN THE 3 PM TO 6 PM RANGE.
STRONGEST STORMS WILL BE CAPABLE OF HAIL TO GOLF BALL SIZE AND
DAMAGING WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE BETWEEN 5 PM AND 10 PM. THE SEVERE WEATHER THREAT SHOULD
DIMINISH AND PUSH SOUTHEAST OF THE AREA AFTER MIDNIGHT.

REPEATED STORMS COULD PRODUCE SOME LOCALLY HEAVY RAINFALL...
UP TO 2 TO 3 INCHES IN AN HOUR OR TWO...WHICH COULD PRODUCE SOME
FLASH FLOODING OF URBAN AREAS AS WELL AS SMALLER CREEKS AND
STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AFTER 300 PM TODAY.

IAZ003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>065-
071615-
DICKINSON-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-
MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-
1106 AM CDT SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP AROUND MID
AFTERNOON...BECOMING MORE WIDESPREAD LATER AFTERNOON INTO EARLY
EVENING. STRONGER STORMS WILL BE CAPABLE OF HAIL UP TO GOLF BALL
SIZE AND WIND GUSTS TO 65 MPH. THE SEVERE WEATHER THREAT SHOULD
TAPER OFF FROM NORTHWEST TO SOUTHEAST THIS EVENING...ENDING ALL
AREAS BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 300 PM AND 1100 PM
TODAY.

CHAPMAN

In the hours before

Local storm report, Jun 6, 1:54 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 PM CDT SAT JUN 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             4 ENE OTO               42.30N 95.82W
06/06/2015  E0.50 INCH       WOODBURY           IA   TRAINED SPOTTER

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jun 6, 2:26 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
326 PM CDT SAT JUN 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             BATTLE CREEK            42.32N 95.60W
06/06/2015  E0.75 INCH       IDA                IA   TRAINED SPOTTER

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jun 6, 2:47 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT SAT JUN 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     3 WSW IDA GROVE         42.33N 95.53W
06/06/2015  E65 MPH          IDA                IA   TRAINED SPOTTER

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jun 6, 3:01 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT SAT JUN 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 ESE IDA GROVE         42.33N 95.43W
06/06/2015  E0.88 INCH       IDA                IA   TRAINED SPOTTER

            HEAVY RAIN AND STRONG WINDS ACCOMPANIED
            STORM, BUT NO ESTIMATES OF AMOUNT OR SPEED.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The radar

The Sioux Falls radar (KFSD), 129 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 flash flood, 1 funnel cloud. Local standard time, as filed.

Hail, Bon Homme

When
June 6, 5:49 PM CST
Where
Bon Homme County, 2.14 mi WNW of Avon
Measured
1 in hail
Reported by
Public
Coordinates
43.010, -98.110

Hail, Yankton

When
June 6, 6:02 PM CST
Where
Yankton County, 3.45 mi N of Lesterville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.080, -97.600

Hail, Charles Mix

When
June 6, 6:15 PM CST
Where
Charles Mix County, 0.86 mi NW of Marty
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
42.990, -98.430

Hail, Charles Mix

When
June 6, 6:15 PM CST
Where
Charles Mix County, 0.51 mi E of Marty
Measured
1 in hail
Reported by
Public
Coordinates
42.980, -98.410

Quarter size hail was accompanied by rainfall of 1.10 inch.

Funnel Cloud, Clay

When
June 6, 6:56 PM CST
Where
Clay County, 3.77 mi NNW of Vermillion
Reported by
Storm Chaser
Coordinates
42.830, -96.950

Hail, Clay

When
June 6, 7:01 PM CST
Where
Clay County, 2.9 mi NW of Vermillion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.810, -96.960

Flash Flood, Aurora

When
June 6, 8:45 PM CST to 11:15 PM CST
Where
Aurora County, 82.75 mi E of Storla to 82.9 mi E of Storla
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.930, -96.690

Heavy rainfall of up to 7 inches caused flash flooding of numerous roads, ditches, and farmland.

Flash Flood, Union

When
June 6, 9:50 PM CST to 11:20 PM CST
Where
Union County, 0.69 mi N of Mc Cook Lake to 2.54 mi WNW of Mc Cook Lake
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.540, -96.500

Heavy rain caused flash flooding of several roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580051, 580053, 580055, 580056, 580057, 580058, 582582, 582576.